Washington, 2012

Flood in Washington, April 27 to 30, 2012

April 27 to 30, 2012 · NWS OTX · 1 event in 1 county or zone

Mountain snow melt with periods of moderate rainfall led to high flows on the Spokane River at Spokane. Temperatures in the valleys across eastern Washington climbed into the seventies and lower eighties leading up to this flooding event from April 23rd through the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Mountain snow melt with periods of moderate rainfall led to high flows on the Spokane River at Spokane. Temperatures in the valleys across eastern Washington climbed into the seventies and lower eighties leading up to this flooding event from April 23rd through the 26th. This warm spell was then followed by a cooler, but wet pattern through the end of April. Sections of the Centennial Trail were closed due to flood waters from the Spokane River and a section of Upriver Drive between East Mission Avenue and North Greene Street was flooded. Flooding continued into the Month of May as flood waters slowly receded during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 26, 9:21 PM PST, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 26, 9:21 PM PST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1021 PM PDT Thu Apr 26 2012

.SYNOPSIS...
a strong cold front will push through the Inland Northwest tonight
bringing much cooler and drier weather into the region. The cooler
weather is expected to continue through the weekend with showers
expected mainly near the mountains. Temperatures will rebound to
seasonable levels next week with an unsettled showery pattern
expected.

&&

.DISCUSSION...
Evening Update: First and foremost...we have upgraded the flood
watch for the Kettle River at Ferry to a warning. Areas of north-
central WA have received the brunt of the rainfall during the
previous 24 hours with average amounts across WAZ038 and points
north close to one inch.

For the remainder of tonight, an upper-level low and associated -31C
cold pool will slowly lift east/southeast. Although the main cold
front has passed through the region, moisture continues to wrap
back to the northeast ahead of the upper-level low. Combined with
modest Q-vector convergence and a strong upsloping flow to the low
level wind fields, showers will likely continue for far NE WA and
the ID Panhandle through a majority of the night with additional
rainfall amounts generally under a tenth.

A bit trickier forecast for the Lower Basin, Blue Mtns, into the
Palouse and West Plains where we expect cooling aloft as the 500mb
cold pool slides overhead yet, we have experienced a remarkable
drop in dewpoints as cooler air filters into the area. Widely
scattered showers that have plagued western WA and western OR
throughout the evening...have really struggled to survive the trip
across the Cascades and the feeling is this trend will continue.

Overall, the previous fcst was generally on track and updates
to the forecast were mainly cosmetic based on latest
radar/satellite/surface obs and to update the wording in the zones
to show the lower PoPs for the remainder of the night. /sb

&&

.AVIATION...
06Z TAFs: An upper-level trough will track through the region
during the next 18 hrs. This will keep the threat for showers
mainly for extreme NE WA, ID Panhandle, and areas of far SE WA.
Any showers will be light but bring the potential for
brief MVFR cigs. KPUW-KLWS will have the highest chances for
these showers with snow possible at KPUW early Friday . Winds will
remain breezy for most locations keeping the threat for fog
limited to only sheltered mountain valleys near the Canadian
Border. MOS has backed away frm stratus developing...likely due to
the breezy winds anticipated throughout the night and low-level
drying working in from the west so opted to keep restrictions out
of the TAFS. Instability and continued breezy upsloping winds
will keep showers in the fcst across the ID Panhandle and
Cascade Crest with dry, breezy conditions for the remainder of the
region. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        35  52  36  57  38  58 /  30  20  10  10  10  10
Coeur d'Alene  36  51  36  55  37  55 /  60  30  10  10  10  20
Pullman        35  50  35  55  37  56 /  60  30  10  10  10  10
Lewiston       40  58  40  61  42  63 /  60  30  10  10  10  10
Colville       38  60  37  65  39  66 /  90  20  10  10  10  20
Sandpoint      36  51  36  56  35  55 / 100  50  20  20  10  30
Kellogg        35  45  34  52  35  50 / 100  70  40  30  10  40
Moses Lake     37  62  36  65  41  67 /  10  10  10  10  10  10
Wenatchee      39  60  40  65  43  67 /  10  10   0  10   0   0
Omak           35  63  37  66  40  67 /  40  10  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 26, 4:03 AM PST, 19 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
503 AM PDT THU APR 26 2012

IDZ001-002-004-WAZ036>038-042-271215-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
503 AM PDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN WILL CONTINUE TODAY AND TONIGHT. RIVERS ARE ALREADY
RUNNING HIGH FROM MOUNTAIN SNOW MELT FOLLOWING RECENT WARM WEATHER.
STORM TOTAL RAINFALL COULD BE IN THE 0.75 TO 1.50 INCH RANGE OVER
THE MOUNTAINS OF THE IDAHO PANHANDLE...AS WELL AS MUCH OF NORTHEAST
WASHINGTON. ADDITIONAL RUN-OFF FROM RAIN COULD INCREASE THE FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS WILL BE POSSIBLE OVER THE IDAHO PANHANDLE
FRIDAY. SEVERAL AREA RIVERS WILL LIKELY EXPERIENCE SIGNIFICANT
RISES THROUGH THE END OF THE WEEK.

IDZ003-026-027-WAZ031>035-041-043-044-271215-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
503 AM PDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Spokane

When
April 27, 12:00 AM PST to April 30, 11:59 PM PST
Where
Spokane County, 1.45 mi E of Spokane to 1.74 mi WNW of Yardley
Cause
Heavy Rain / Snow Melt
Reported by
Broadcast Media
Coordinates
47.672, -117.389

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373849.